Thunderstorm Wind, Shannon
- When
- April 20, 12:15 PM CST to 12:25 PM CST
- Where
- Shannon County, Winona
- Measured
- 55 kt (63 mph)
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.017, -91.333
A barn was blown down along with several large trees between Winona and Low Wassie in eastern Shannon County. There were also numerous reports of windows blown out.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A barn was blown down along with several large trees between Winona and Low Wassie in eastern Shannon County. There were also numerous reports of windows blown out.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 20, 1:25 AM CST, 10 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 225 AM CDT SAT APR 20 2002 HEAVY RAINFALL AND SEVERE WEATHER THREAT WILL AGAIN HIGHLIGHT THE FORECAST. A FRONTAL BOUNDARY WAS DRAPED ACROSS SOUTHERN MISSOURI EARLY THIS MORNING. MODEST LOW LEVEL JET WAS AIDING CONVECTIVE DEVELOPMENT ALONG AND NORTH OF THE FRONT. SOME OF THIS ACTIVITY WILL BE MOVING OVER AREAS JUST EAST OF THE LAKE OF THE OZARKS THAT RECEIVED AS MUCH AS 5 INCHES OF RAIN ON FRIDAY. THE FRONT WILL MOVE LITTLE TODAY AS A SOUTHWESTERLY FLOW ALOFT CONTINUES AHEAD OF AN UPPER TROUGH OUT WEST. MODELS IN REASONABLE AGREEMENT BUT I WILL GENERALLY FOLLOW CLOSER TO THE ETA. DIFFICULT TO PIN DOWN IMPULSES EMBEDDED IN FLOW ALOFT THAT MAY FOCUS CONVECTION TODAY...BUT MOISTURE LADEN AIRMASS AND FRONTAL SCALE FORCING SHOULD GENERATE SCATTERED TO NUMEROUS SHOWERS AND STORMS. CLOUD COVER AND LACK OF STRONG FORCING SHOULD LIMIT SEVERE THREAT TODAY. FLOOD THREAT WILL CONTINUE ESPECIALLY OVER AREAS OF CENTRAL MISSOURI THAT RECEIVED HEAVY RAINFALL ON FRIDAY. THE FLASH FLOOD WATCH WILL CONTINUE THROUGH TONIGHT. MORE SIGNIFICANT CONVECTION AND HEAVY RAINS EXPECTED TONIGHT AS UPPER FORCING INCREASES AHEAD OF THE ADVANCING UPPER TROUGH. THE FRONT WILL LIFT NORTH AS FLOW BACKS AHEAD OF THE TROUGH. EXPECT CONVECTION TO DEVELOP ALONG AND NORTH OF THIS WARM FRONT AS THE LOW LEVEL JET AND ASSOCIATED WARM AIR ADVECTION INCREASES. PRIMARY THREAT INITIALLY THIS EVENING WILL LIKELY BE LARGE HAIL AND FLOODING. SIGNIFICANT COMPLEX OF SEVERE WEATHER WILL LIKELY DEVELOP OVER THE SOUTHERN PLAINS WHERE A STRONG MID LEVEL JET...STRONG SHEAR VALUES...AND ADVANCING DRY LINE COME TOGETHER. THIS ACTIVITY WILL PUSH INTO THE SOUTHWEST MISSOURI/SOUTHEAST LATE TONIGHT OR EARLY SUNDAY MORNING BRINGING AN ADDITIONAL THREAT OF DAMAGING WINDS. TORNADO THREAT WILL HAVE TO BE MONITORED AS SYNOPTIC SCALE HELICITY VALUES PROGGED TO BE IN THE 300-500 RANGE LATE TONIGHT. SURFACE LOW WILL TRACK INTO NORTHERN MISSOURI BY MIDDAY SUNDAY. THE TRAILING FRONT WILL SWEEP ACROSS THE AREA DURING THE AFTERNOON. ETA SUGGEST THAT AIRMASS WILL RECOVER ALONG THE FRONT WITH SEVERE THREAT CONTINUING THROUGH THE DAY. STRONG MID LEVEL JET WOULD SUPPORT DAMAGING WIND THREAT. ETA ALSO SUGGEST GOOD WARMING AHEAD OF THE FRONT SO WILL BUMP UP HIGHS. NEXT SYSTEM LOOKS TO ARRIVE WEDNESDAY. WILL MAKE LITTLE IF ANY CHANGE BEYOND DAY 3. ISC GRIDS HAVE BEEN SENT. .SGF... MO...FLOOD WATCH FOR TODAY THROUGH SATURDAY NIGHT FOR ZONES MOZ055>058...MOZ066>071...MOZ077>083...MOZ088>098...MOZ101>106. KS...FLOOD WATCH FOR TODAY THROUGH SATURDAY NIGHT FOR ZONES KSZ073...KSZ097...KSZ101. FOSTER
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SAT APR 20 2002 * HAZARDOUS WEATHER THREAT(S)... FLOODING. SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL UP TO 1 INCH IN DIAMETER AND DAMAGING WINDS UP TO 70 MPH. * THREAT AREAS AND TIMING... FLOODING WILL BE POSSIBLE THROUGH TONIGHT ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS. ADDITIONAL FLOODING OTHER THAN THAT ALREADY IN PROGRESS IS NOT EXPECTED UNTIL TONIGHT WHEN ANOTHER ROUND OF HEAVY RAINFALL AND THUNDERSTORMS WILL PUSH INTO THE REGION. A FEW SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE TODAY ACROSS SOUTHERN MISSOURI...SOUTH OF A STATIONARY FRONT THAT CURRENTLY BISECTS THE REGION. THE MAIN THREAT WITH ANY STORMS THAT DO DEVELOP WILL BE LARGE HAIL. THE THREAT OF SEVERE STORMS WILL INCREASE LATE TONIGHT AS A COMPLEX OF THUNDERSTORMS...EXPECTED TO DEVELOP ACROSS OKLAHOMA...PUSHES INTO THE REGION. THE GREATEST THREAT OF SEVERE WEATHER TONIGHT...INCLUDING LARGE HAIL AND DAMAGING WINDS...WILL BE WEST OF AN OSCEOLA...TO SPRINGFIELD...TO BRANSON LINE. * DISCUSSION... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A STATIONARY FRONT THAT WILL RETURN NORTH LATE THIS AFTERNOON. INSTABILITY WILL BE LIMITED TODAY AND ONLY ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL ARE EXPECTED...MAINLY CLOSE TO THE ARKANSAS BORDER. THE POTENTIAL OF SEVERE THUNDERSTORMS WILL INCREASE OVERNIGHT AS A STRONG UPPER LEVEL DISTURBANCE PUSHES INTO THE PLAINS. INCREASING WIND SHEAR WILL BE FAVORABLE FOR THE DEVELOPMENT OF SUPERCELLS. THE THREAT OF DAMAGING WINDS...LARGE HAIL AND PERHAPS AN ISOLATED TORNADO WILL INCREASE LATER TONIGHT. EXCESSIVE RAINFALL AMOUNTS IN EXCESS OF TWO INCHES AND RESULTANT FLOODING WILL ALSO BE POSSIBLE IN SOME LOCALIZED AREAS. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. SPOTTER ACTIVATION WILL BE LIKELY LATER TONIGHT...ESPECIALLY OVER SOUTHWEST MISSOURI AND SOUTHEAST KANSAS. * EXTENDED OUTLOOK... THE THREAT OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL CONTINUE SUNDAY AS A COLD FRONT PUSHES ACROSS THE REGION. SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THAT WILL FINALLY CLEAR THE REGION. THE HIGHEST THREAT FOR SIGNIFICANT SEVERE WEATHER WILL BE TO THE EAST AND SOUTH OF SPRINGFIELD...WHERE SUFFICIENT DAYTIME HEATING AND AN UNUSUALLY STRONG JET STREAM WILL FAVOR DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. BOOKBINDER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The Springfield radar (KSGF), 185 km away, was scanning. The volume nearest the first event began at 18:14 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293694.